Fentanyl facts: Important things to know

Fentanyl is a strong prescription painkiller that can cause serious consequences, including death, with misuse. It’s important to have all the information.

What is fentanyl?

Fentanyl is a drug prescribed by medical professionals as a painkiller. It’s approximately 100 times stronger than other pain medications such as morphine. Therefore, it only takes a tiny amount of fentanyl to feel its effects. This makes it easier to overdose by unintentionally taking too much. 

Fentanyl is a synthetic drug (i.e. an opioid made from chemicals), has no taste or smell and can be addictive. It’s often sold illegally. It may be sold as fentanyl, made to look like other prescription drugs or blended with other substances such as cocaine or heroin.

What can I do to protect myself?

It’s important to know what you’re taking if you choose to use drugs. Fentanyl is sometimes used to cut other substances such as cocaine (you may be told about this or it may be sold as the other drug). That means, you could end up using something much stronger than you intended. 

If you choose to take drugs, it’s important to know how to keep yourself safe. Here are a few ideas:

  • •    let a safe adult know where you’ll be
  • •    plan a safe way home
  • •    try not to take drugs alone (e.g. do it around friends)
  • •    educate yourself on how to react to an overdose
  • •    pick up a drug test kit to help you identify the substance(s) you are taking. Drug test kits are available at some pharmacies, safe-injection sites and some events such as music festivals.

If you are prescribed fentanyl by a doctor, it’s important to only take it as directed. 

What are the signs and symptoms of a fentanyl overdose?

It can take less than two milligrams of fentanyl to cause serious consequences, including death. Because fentanyl can be hard to identify and is potent in small amounts, it’s easy to overdose by unknowingly taking it or taking too much of it for your body to handle.

Signs and symptoms of a fentanyl overdose may include:

  • •    slow, light breathing
  • •    loss of consciousness
  • •    coma
  • •    extreme drowsiness
  • •    pale or blue lips and nails
  • •    small pupils
  • •    low body temperature or clammy skin
  • •    gurgling or snoring

Some symptoms of an overdose can be life threatening. It’s important to call 911 or the emergency services in your area right away if you think someone has overdosed.

What can I do if I suspect someone has overdosed on fentanyl?

It’s important to call 911 or the emergency services in your area right away if you think someone has overdosed.

Naloxone is a drug that temporarily stops the effects of opioids, including fentanyl. You can buy it over the counter at some pharmacies across Canada. If a person takes too much fentanyl (or other opioid), naloxone can be given in the moment to counteract the symptoms of an overdose. Remember, emergency services should still be contacted, even if the person has already received naloxone.

It’s important to know the facts about fentanyl to help prevent an opioid overdose.

If you would like to know more about this topic, feel free to speak or chat with a counsellor.